Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 52, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 24, 2023, 4:52 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2023, 4:52 PM MDT (22:52 UTC)
- Expired
- Aug 24, 2023, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:00 PM MDT | FLASH FLOOD | 1 Ne Big Water, UT | A flash flood was observed on Wahweap Creek. Time approximate. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 188 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WGUS55 KSLC 242252
FFWSLC
UTC025-250200-
/O.NEW.KSLC.FF.W.0052.230824T2252Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
452 PM MDT Thu Aug 24 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Kane County in southern Utah...
* Until 800 PM MDT.
* At 452 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.25 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, streets and underpasses.
* Some locations that will experience flash flooding include Coyote
Creek and Wahweep Creek to their confluence at Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3731 11187 3715 11187 3705 11163 3707 11163
3732 11177
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JW2 follow-up statements
944
WGUS75 KSLC 250035
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
635 PM MDT Thu Aug 24 2023
UTC025-250200-
/O.CON.KSLC.FF.W.0052.000000T0000Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
635 PM MDT Thu Aug 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR SOUTH CENTRAL KANE COUNTY...
At 635 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.75 and 1.25 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include Coyote
Creek and Wahweep Creek to their confluence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3731 11187 3715 11187 3705 11163 3707 11163
3732 11177
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JW819
WGUS75 KSLC 250158
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
758 PM MDT Thu Aug 24 2023
UTC025-250208-
/O.EXP.KSLC.FF.W.0052.000000T0000Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
758 PM MDT Thu Aug 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
SOUTH CENTRAL KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Higher flows are likely on Coyote Creek and Wahweap Creek
overnight. Please continue to heed any road closures.
LAT...LON 3731 11187 3715 11187 3705 11163 3707 11163
3732 11177
$$
JWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:04 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 24, 3:04 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 304 PM MDT Thu Aug 24 2023 .SYNOPSIS...Monsoon moisture will remain across the region through Friday. High pressure will bring a warming and drying trend beginning Saturday, and continuing into early next week. && .SHORT TERM (Through 12Z Saturday)...Afternoon satellite imagery shows the well defined remnant circulation from Tropical Storm Harold spinning across southeastern Utah. Extensive cloud cover has thinned this afternoon, allowing for scattered convection across the forecast area. Despite dew points in the 50s to low 60s, and PW values near or above 1", instability remains somewhat meager owing to modest mid level lapse rates. However, this is favoring very efficient rain processes as observed at several mesonet locations across the Wasatch Plateau/western Uintas earlier this afternoon, where 0.50 or greater in 30 minutes was observed from otherwise innocuous looking convection. This threat will persist into the evening hours, mainly along and east of the I-15 corridor. Down-drainage storm motions across south central Utah will elevate the flash flood potential from Zion east through the Staircase and into the Glen Canyon Rec area. The remnants of Harold will weaken and lift northeast into northern Colorado/southern Wyoming by Friday, with ample low level moisture lingering across the forecast area. Again, modest mid level lapse rates will limit instability, and hi-res guidance seems to reflect this with scattered at best convection firing Friday afternoon. Given the ample moisture a threat of flash flooding will remain, but will be more localized given the limited convective coverage. .LONG TERM (After 12Z Saturday)...There is good agreement from models on a retrograding ridge that will allow for much drier conditions for the weekend into the week. The best moisture content locally Saturday will be for eastern Utah. Precipitable water values will be around 1" throughout eastern Utah, while drier conditions build into western portions of Utah as synoptic winds transition to southwest. The ridge will retrograde into the southwest Sunday. Shower and thunderstorm chances will decrease, with the best chances near higher terrain. Most of Utah will have dry conditions with temperatures warming above normal. Valley high temperatures will get into the 80s and 90s, with upper 90s or low 100s for lower Washington County. A trough will be largely stationary off the coast of the PacNW, and as the ridge retrogrades more into the start of the week, that trough will build inland. Monday conditions will be similar to the weekend. As the trough pushes into the PacNW, enhanced southwest flow will build into northern Utah. This will allow for warmer temperatures, with highs 5-10F warmer than normal. The trough will flatten the ridge out Wednesday, with stronger winds. Gusts will reach more than 30 knots for southwest Wyoming and most of Utah. Temperatures will drop around 5F from Tuesday. More active weather is forecast by Wednesday as ridging builds to the southeast with monsoonal moisture advection into the southwest. && .AVIATION...KSLC...VFR conditions will prevail through the remainder of the period for the KSLC terminal. Isolated and slow moving storms will be possible through this evening which could create brief gusty and erratic winds. A northerly lake breeze will be late to establish, if at all, before switching back to southerly this evening. .REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will persist throughout the period. Isolated slow moving storms will linger through the evening before diminishing. These storms will create gusty and erratic winds and could briefly reduce categories. Otherwise, winds will be light and variable with a few CIGs near ridgetop that could create brief mountain obscuration. && .FIRE WEATHER...An anomalously moist airmass will continue to bring elevated humidity along with scattered showers and thunderstorms capable of producing heavy rainfall across the region through Friday. A chance in the large scale weather pattern will begin Saturday, as high pressure strengthens across the region bringing a warming and drying trend over the weekend into early next week. By Tuesday this high will shift east of the area, allowing a very warm and dry southwesterly flow to spread across the region. This may result in locally breezy to windy conditions Tuesday and Wednesday, particularly across western valleys. This warmer and drier period looks to be short lived, as monsoon moisture returns to the region during the latter portion of next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/Wilson/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:14 PM MDT | Special Weather Statement | SLC | Salt Lake | 46 min |
| Aug 23, 6:57 PM MDT | Special Weather Statement | SLC | Davis | 48 min |
| Aug 23, 7:00 PM MDT | Special Weather Statement | SLC | Salt Lake | 30 min |
| Aug 23, 7:17 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Tooele | 17 min |
| Aug 23, 7:26 PM MDT | Special Weather Statement | SLC | Beaver | 34 min |
| Aug 23, 7:31 PM MDT | Special Weather Statement | SLC | Salt Lake | 14 min |
| Aug 23, 7:46 PM MDT | Special Weather Statement | SLC | Salt Lake | 29 min |
| Aug 23, 7:49 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 42 min |
| Aug 23, 8:03 PM MDT | Special Weather Statement | SLC | Morgan | 27 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.